Hail, Brewster
- When
- May 29, 6:20 PM CST to 6:30 PM CST
- Where
- Brewster County, 0.6 mi E of Terlingua
- Measured
- 1.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 29.330, -103.590
There was weak mid-level ridging from New Mexico into the Big Bend region. An upper level disturbance moved over the area with good heating of the higher terrain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
There was weak mid-level ridging from New Mexico into the Big Bend region. An upper level disturbance moved over the area with good heating of the higher terrain. There was good wind shear, instability, and moisture across the area. These conditions produced thunderstorms with large hail in and near the Big Bend and Davis Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 29, 5:34 PM CST, 46 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 634 PM CDT Mon May 29 2017 .DISCUSSION... && .AVIATION... A low chance of storms tonight south of the Pecos river... have not included them in FST or PEQ TAFs but may have to add. Otherwise gusty E wind should decrease after sunset. Could see some morning stratus with MVFR cigs at MAF and to a lesser extent FST. && .PREV DISCUSSION... /issued 209 PM CDT Mon May 29 2017/ DISCUSSION... A few strong to severe thunderstorms this afternoon, tonight and Tuesday will transition to more of a heavy rainfall threat Tuesday into Wednesday, as a weak shortwave trough tonight/Tuesday is followed by a stronger shortwave trough, and the actual upper trough, Tuesday night/Wednesday. After near normal high temperatures today, it appears highs will decrease the next couple of days, and bottom out Wednesday when rain chances will likely be best. Heating of the higher terrain should be sufficient for widely scattered thunderstorms this afternoon, mainly along and south of Interstate 10 where the best instability resides. A couple of storms could produce hail, strong winds and brief heavy rainfall due to SBCape rising to at least 1500-2000 J/Kg, and mid level shear and lapse rates increasing/steepening to 35kt/7.5C/Km respectively. A weak shortwave trough could aid convection developing off the higher terrain over Chihuahua, which will then spread eastward perhaps into western portions of the forecast area late tonight. Just how much convection makes it into the forecast area will determine how everything unfolds during the day Tuesday, as the mentioned shortwave trough gradually traverses the area. Will continue to carry the chance of thunderstorms already going in the forecast tonight and Tuesday, with maybe slight adjustments. As briefly mentioned initially in this discussion above, a more significant shortwave trough/ua trough is expected to impinge upon the region Tuesday night and Wednesday. The threat of severe storms will likely decrease due to less instability from less heating from precipitation and cloud cover, and weaker shear. But, the threat for heavy rainfall and flash flooding will increase due to PWats increasing to 1-2 S.D. above normal and weak flow contributing to slow thunderstorm movement, possible training. Although temperatures will be 5-10 degrees below normal Wednesday afternoon, there will be plenty of instability to fuel heavy rainfall producing thunderstorms. The timing of all this will be dicey though since widespread convection late Tuesday night/ Wednesday morning would definitely alter when, where, and if heavy rainfall would occur Wednesday afternoon/night. Despite this uncertainty, will still carry hefty Pops for these periods. Will not issue a Flash Flood Watch at this time, but one could be forthcoming within the next 24 hours, especially concerning Wednesday, although a Watch could easily end up being in effect for Tuesday too. Model differences accumulate Thursday and after, so we could see a drying and warming trend under an expanding upper ridge, or a continuation of wet and near to below temps. Will tend between the two different scenarios, although moist ground and warm to hot temperatures could yield more convection, especially Thursday. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 63 86 66 78 / 0 20 30 60 Carlsbad 62 85 63 78 / 30 30 50 60 Dryden 67 81 67 80 / 30 30 50 60 Fort Stockton 66 83 65 80 / 30 30 60 70 Guadalupe Pass 59 78 60 73 / 30 40 50 60 Hobbs 57 84 60 75 / 10 30 50 60 Marfa 57 79 54 77 / 40 50 60 50 Midland Intl Airport 63 85 65 77 / 10 30 50 70 Odessa 63 85 65 77 / 10 30 50 70 Wink 62 86 64 78 / 20 30 50 70 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 135 PM CDT Mon May 29 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-301845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 135 PM CDT Mon May 29 2017 /1235 PM MDT Mon May 29 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms will be possible this afternoon mainly along and south of Interstate 10, and tonight mainly along and west of the Pecos River. Some of these storms may become strong to severe, capable of producing hail, gusty winds, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Strong to severe storms are possible across portions of the area on Tuesday. The threat will transition to heavy rain Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
Special Weather Statement National Weather Service Midland/Odessa TX 423 PM CDT MON MAY 29 2017 TXZ079-080-292215- Presidio Valley TX-Marfa Plateau TX- 423 PM CDT MON MAY 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PRESIDIO COUNTY UNTIL 515 PM CDT... At 422 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles east of Candelaria. This storm was nearly stationary. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of central Presidio County. LAT...LON 3004 10466 3032 10467 3031 10430 3001 10434 TIME...MOT...LOC 2122Z 278DEG 4KT 3016 10454 82
Special Weather Statement National Weather Service Midland/Odessa TX 611 PM CDT MON MAY 29 2017 TXZ080-300000- Marfa Plateau TX- 611 PM CDT MON MAY 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PRESIDIO COUNTY UNTIL 700 PM CDT... At 611 PM CDT, Doppler radar was tracking a strong thunderstorm 15 miles west of Marfa, moving east at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Presidio County. LAT...LON 3014 10443 3030 10446 3037 10406 3009 10403 TIME...MOT...LOC 2311Z 265DEG 13KT 3023 10427 82
Special Weather Statement National Weather Service Midland/Odessa TX 712 PM CDT MON MAY 29 2017 TXZ081-300100- Big Bend Area TX- 712 PM CDT MON MAY 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER COUNTY UNTIL 800 PM CDT... At 711 PM CDT, Doppler radar was tracking a strong thunderstorm over Study Butte-Terlingua, or 12 miles east of Lajitas, moving north at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Terlingua, Study Butte-Terlingua and Study Butte. LAT...LON 2921 10346 2921 10367 2946 10372 2947 10344 TIME...MOT...LOC 0011Z 174DEG 8KT 2929 10358 82
The national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696321, 696326.